There is nothing that gets forum debates more heated than the subject of Topical Steroid Addiction. There seems to be mainly two camps. One that hates steroids and vehemently tells everyone not to use them and another that find that they have to use them and get very irritated by the anti steroids lobby. Most dermatologists are pro steroid and will say that the biggest problem is underuse not overuse.
So who is right and is there any middle ground. As a relative neutral on this subject I thought I would look at the evidence and try to help guide parents through this minefield. Im not a dermatologist. I am just a nerd who likes reading clinical research reports and articles.
All the information I have summarised is taken from the wealth of information on ITSANs website. However I have not used their Question and Answers page. I have taken snippets from the research articles written by various Dermatologists as I find these the most reliable sources whatever the subject. Anything in italics is a direct quote from these research articles. You can use the number at the end of the quote to see who said it and in which study/research article. Anything in normal text is my own interpretation so could be flawed.
What exactly is steroid addiction?
Steroid addiction has been described as an ongoing inadvertent use of potent topical corticosteroid applied mostly to the face. 1
This inadvertent use is to try and deal with a number of conditions:
Patients who become addicted are continuing treatment because of concerns that acne, rosacea, perioral dermatitis, or telangiectasia may flare up when treatment is withdrawn.
TSA advocates that damage to the skin from steroids causes some of these conditions which are then worsened by the use of more steroids. The reference material on the ITSAN site shows a number of cases where withdrawal of steroids (though a painful process taking months or years) has resulted in the conditions resolving. This suggests that TSA does indeed exist.
On what part of the body can TSA occur?
Steroid addiction syndrome occurs only on the face, neck, and genitalia 2
These areas are most commonly mentioned in most of the reference material. There is some mention of other areas but often these cases have involved very long term use of steroids including super potent steroids.
The reason it is more common in these areas is thought to be due to greater absorbency of the skin.
What does Topical Steroid Withdrawal look and feel like?
Signs and symptoms include erythema (red skin), a burning sensation, papules, and pustules2
Who is at risk of TSA?
Anyone who uses steroids on her face can develop steroid rosacea, but fairskinned women between the ages of 30 and 50 who blush easily are at increased risk2
A number of cases studies showing some quite horrific pictures are also show in Dr Rappaports report but these are mainly older people. If you look at each cases history most had been using steroids for a very long time including self prescribed hydrocortisone, moderate steroids for 5 years and super potent steroids.
How do you know whether it is TSW or just eczema flares?
To distinguish erythroderma (red skin) due to steroid withdrawal from chronic eczema, the serum nitric oxide levels may be used1
So it seems there is a test but I doubt whether this is readily available from Dermatologists. I suspect that specialists in TSA like Rappaport are the most likely to offer this test
What can be done to help patients suffering Topical Steroid Withdrawal?
One report giving advice to other dermatologists says:
To relieve withdrawal symptoms, tell her she can apply cool compresses or refrigerated emollients such as petroleum jelly (Vaseline) or glycerin and rose water, which have minimal irritant and sensitization potential. Her health care provider may prescribe systemic tetracycline derivative antibiotics to suppress inflammation2
Other related conditions: Contact hypersensitivity
This probably gets lumped under the banner of TSA because the reaction could be confused with eczema leading to more steroid use. But how common is it?
Contact hypersensitivity to topical corticosteroids. Several multicenter studies found reactions to corticosteroids between 0.2% and 6%. While contact sensitization to topical corticosteroids is generally rare, its risk increases with prolonged exposure1
Other related conditions Steroid Resistance
The report I found on this is very technical so rather than quote it I will try to explain it in my own words.
Steroid resistance is different from Steroid Addiction. Just like antibiotic strains of staphlococcus aureous have developed (e.g. MRSA), steroid resistant strains have also developed. Basically the bacteria Staphlococcus Aureous evolves to outwit the steroid by producing large amounts of something called superantigens which causes an immune response that even the anti inflammatory properties of the steroid cannot suppress. This results in stronger steroids having to be used. Just like not every eczema patient has MRSA, not every eczema patient has steroid resistant Staphlococcus Aureous but it could develop or be picked up in the community.
Systematic Effects of Steroids.
It seems that children are more at risk of systematic effects (i.e. effects on the functioning of the body) but how big is that risk?
Systemic effects of topical steroids are observed more often in infants and children who are more prone to the systemic effects of steroid when treated inappropriately, owing to their large body–surface area. 4
The author lists some pretty nasty systematic effects that I will not go into as they are too numerous. However these are more associated with steroid abuse rather than dermatologist guided use. She also says:-
Except in children where growth retardation may also occur and in cases of abuse in the adult, systemic effects of topical steroids are rare4
She does however mention that there have been reports of systematic effects in children on relatively moderate doses of steroids so it appears it can vary from child to child.
Are mild steroids like hydrocortisone 1% bad?
One of the reports looks at 1% hydrocortisone and its effects on six patients and it did have some nasty side effects. However some patients had used it on their eyelids (not recommended by dermatologists) and another was using it 3 times a day on his face. The author concluded
For most situations, it would seem better to avoid uninterrupted and unsupervised topical application of 1% hydrocortisone (as well as the more potent cortico-steroids) to vulnerable areas such as the face and eyelids.
So he is not saying do not use hydrocortisone 1%. He is saying do not leave patients undirected and unsupervised for a long period of time otherwise they may not use it safely.
Another report says this about HC 1%:-
We have never encountered the rebound phenomenon or addiction with hydrocortisone (perhaps because it is much less popular than potent steroids). The idea is to match the drug with the disease, indeed the stage of the disease. The preferred steroid is the one that will just keep the disease under control3
Summary and my opinion
I believe that TSA does exist and is a risk. However there are many factors that affect how big that risk is including genetics, steroid potency, area steroid used and length of time. I think there are many overstating or misrepresenting the risk of TSA and there are others who wrongly deny its existance. Both camps are passionate and want to protect their children and other children from suffering. This is why when the two meet on a forum sparks inevitably fly.
I believe that following the advice of the mainstream dermatologist is the best a parent can do to minimise but not fully protect their child from the risk of TSA. Steroids are pretty serious drugs but they are also the only drug that reduces the eczema symptoms for many children. I have seen first hand the results of steroid phobia when my daughter was hospitalised with severe infection due to my reluctance to use them. After I followed the dermatologists instructions for steroid use my daughter become a much happier and healthier child. In recent months I have managed to wean her off steroids using probiotic creams. This suggests that she was not addicted despite using strong steroids very frequently for a period of over a year. But every child is different and every parent has to make their own decision. I hope this blog helps.
- Adverse effects of topical glucocorticosteroids Ulrich R. Hengge, MD,a Thomas Ruzicka, MD,a Robert A. Schwartz, MD,b and Michael J. Cork, MDc Du¨sseldorf, Germany; Newark, New Jersey; and Sheffield, United Kingdom.
- Facing up to withdrawal from topical steroids By Mary C. Smith, RN, MSN; Susan Nedorost, MD; and Brandie Tackett, MD
- STEROID ADDICTION ALBERT M, KLIGMAN. M.D.. Ph.D. AND PETER ]. FROSCH. M.D
- Misuse and abuse of topical steroids: implications Edith N Nnoruka, Olaniyi OM Daramola and Samuel O Ike
- The red skin syndromes Marvin Rappaport and Vicki Rappaport